Beta blockers are medications that can lower heart rate and blood pressure by blocking the effects of the hormone adrenaline on the heart. A low heart rate while taking beta blockers can be a side effect of the medication, but the definition of “too low” can depend on several factors, including the individual’s age, overall health, and whether they have any underlying medical conditions.
In general, a resting heart rate of less than 60 beats per minute (bpm) may be considered too low in someone taking beta blockers, especially if they are experiencing symptoms such as dizziness, lightheadedness, or fatigue. However, some people, especially athletes or individuals with certain medical conditions such as sleep apnea or hypothyroidism, may have a naturally lower heart rate.
It’s important for people taking beta blockers to talk to their healthcare provider about any concerns they have regarding their heart rate, especially if they are experiencing symptoms. The healthcare provider may adjust the dosage or switch to a different medication if necessary.